Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 69, NWS Birmingham, AL

September 19, 20094 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 19, 2009, 9:34 AM CDT for 4 counties in Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2009, 9:34 AM CDT (14:34 UTC)
Expired
Sep 19, 2009, 12:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AL, Coosa County, AL, Talladega County, AL, Tallapoosa County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 10:00 AM CDTFLASH FLOOD1 S Kellyton, ALCOUNTY ROAD 119 CLOSED DUE TO WATER OVER BRIDGE. ADDITIONAL ROADS ALSO CLOSED ACROSS THE COUNTY...CR 16, CR 112, CR 37.
Sep 19, 10:45 AM CDTFLASH FLOOD4 N Goodwater, ALCOUNTY ROAD 7 CLOSED IN BROWNSVILLE.
Sep 19, 10:45 AM CDTFLASH FLOOD5 Nne Goldville, ALHWY 49 IS IMPASSABLE NEAR REDS CATFISH CABIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 191434
FFWBMX
ALC027-037-121-123-191730-
/O.NEW.KBMX.FF.W.0069.090919T1434Z-090919T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
934 AM CDT SAT SEP 19 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN EAST CENTRAL ALABAMA...
  NORTHERN COOSA COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
  NORTHERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 1230 PM CDT

* AT 930 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER EAST 
CENTRAL ALABAMA.  AT LEAST TWO ROADS HAVE ALREADY BEEN CLOSED IN 
NORTHERN TALLAPOOSA COUNTY DUE TO WATER FLOWING OVER THEM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODSTOCK...WINTERBORO...WALDO...UNITY...SYCAMORE...STRICKLAND
  CROSSROADS...PARKDALE...NEW SITE...MARBLE VALLEY...LOGAN MARTIN
  DAM...HATCHET...HANOVER...GOLDVILLE...FAYETTEVILLE...BLUE
  SPRINGS...BARFIELD...ALPINE BAY RESORT AND ALPINE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3291 8649 3307 8652 3314 8646 3319 8650
      3321 8646 3324 8646 3326 8643 3328 8643
      3330 8636 3335 8637 3337 8635 3339 8636
      3344 8633 3347 8565 3312 8565 3311 8561
      3297 8559

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:45 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 19, 6:45 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT SAT SEP 19 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

AREA OF HEAVY RAIN WILL CONTINUE TO LIFT NORTH THROUGH CENTRAL
ALABAMA THIS MORNING. SOILS REMAIN SATURATED FOR ALL BUT THE
SOUTHEASTERN COUNTIES. WILL GO AHEAD AND EXTEND THE FLASH FLOOD
WATCH FOR THE REMAINDER OF THE AREA THROUGH MIDNIGHT SATURDAY AS
ADDITIONAL RAINFALL IS EXPECTED TODAY AND TONIGHT.

BROAD AND WEAK UPPER LOW OVER THE CENTRAL PLAINS WILL LIFT TOWARDS
THE NORTHWEST TODAY WITH ANOTHER SHORT WAVE AXIS PASSING OVER THE
STATE. THIS WILL BE ALONG THE FRONT END OF A DEEPENING LONG WAVE
TROUGH OVER THE CENTRAL CONUS. POPS WILL REMAIN HIGH THROUGH
MONDAY WITH MULTIPLE SHORTWAVES EMBEDDED IN SOUTHWEST FLOW ALOFT
PASSING THROUGH THE SOUTHEAST.

FOR TUESDAY THROUGH SATURDAY...NOT UNEXPECTEDLY, THE MODELS ARE
WAVERING A BIT ON THE PLACEMENT OF ANOTHER CUTOFF LOW THAT WILL
DROP INTO THE CENTRAL AND SOUTHERN PLAINS ON TUESDAY. THE LATEST
GFS RETROGRADES THIS FEATURE TOWARDS THE FOUR CORNERS REGION WHILE
THE EURO AND CANADIAN KEEP IT FIRMLY OVER THE SOUTH CENTRAL PLAINS
REGION. WILL FOLLOW THE EURO WHICH HAS BEEN FAIRLY CONSISTENT OVER
THE PAST FEW RUNS. THIS WILL KEEP MUCH OF THE SOUTHEAST IN A
FAVORABLE ENVIRONMENT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS
THROUGH SATURDAY...ESPECIALLY DURING THE DAYTIME HOURS WHEN SOME
INSTABILITY CAN AID IN CONVECTIVE DEVELOPMENT. THIS PATTERN WILL
ALSO KEEP TEMPERATURES STEADY IN THE LOWER TO MID 80S FOR HIGHS
AND MID 60S TO LOWER 70S FOR LOWS.

&&

.AVIATION...12Z TAF DISCUSSION.

POOR FLYING CONDITIONS TODAY DUE TO NUMEROUS SHOWERS AND ISOLATED
TSTMS. A VERY COMPLEX PATTERN WITH MINOR UPPER LEVEL IMPULSES
PROVIDING THE PRIMARY TRIGGER FOR WIDESPREAD CONVECTION. CURRENT
UPPER LEVEL IMPULSE OVER NORTH ALABAMA IS MOVING NORTHEAST AND WILL
PRODUCE WIDESPREAD SHOWERS ACROSS ALL TAF SITES EXCEPT KMGM AND
KTOI. DUE TO TROPICAL NATURE OF AIR MASS...CONVECTION WILL CONTAIN
HEAVY RAINFALL RATES AND IFR VSBYS.  NEAR LIFR CIGS AT KMGM AND KTOI
WILL SLOWLY RISE BETWEEN 12Z AND 15Z.

DIFFICULT TO DETERMINE TIMING OF RAINFALL BEYOND 6 HOURS...AND
FORECAST REFLECTS A TREND OF DECREASING SHOWERS BY LATE
MORNING...WITH INCREASING CHANCES IN THE AFTERNOON DUE TO DAYTIME
HEATING.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     80  69  80  68  82 /  80  70  70  60  60
ANNISTON    83  69  83  70  83 /  80  70  70  60  60
BIRMINGHAM  82  70  83  70  83 /  80  60  70  60  60
TUSCALOOSA  84  71  86  70  86 /  80  50  70  40  60
CALERA      82  70  82  69  84 /  80  60  70  50  60
AUBURN      82  67  83  69  81 /  60  50  60  50  60
MONTGOMERY  86  69  86  70  87 /  70  50  60  50  60
TROY        84  68  86  69  86 /  70  40  50  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL BUT SOUTHEASTERN COUNTIES THROUGH MIDNIGHT.

&&
Hazardous weather outlook, Sep 19, 5:50 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 AM CDT SAT SEP 19 2009

ALZ011>015-017>050-200000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
550 AM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

...FLASH FLOOD WATCH THROUGH MIDNIGHT...
...THREAT OF FLASH FLOODING HIGH TODAY...

A FLASH FLOOD WATCH REMAINS IS EFFECT UNTIL MIDNIGHT TONIGHT FOR ALL
OF THE AREA...EXCEPT THE SOUTHEAST COUNTIES. SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...WITH LOCALLY HEAVY
RAINFALL. THE GROUND IS SATURATED FROM RECENT RAINFALL...AND ANY
ADDITIONAL RAINFALL WILL PRODUCE FLASH FLOODING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH SUNDAY...
KEEPING THE THREAT OF FLASH FLOODING IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY IN THE FLASH FLOOD WATCH AREA.

In the hours before

Local storm report, Sep 19, 5:36 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 AM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      5 SE MOUNTAIN CREEK     32.65N 86.42W
09/19/2009                   AUTAUGA            AL   EMERGENCY MNGR

            SEVERAL PAVED ROADS WASHED OUT.

&&

MROSE
Local storm report, Sep 19, 8:01 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 AM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      5 SSE MOUNTAIN CREEK    32.64N 86.44W
09/19/2009                   AUTAUGA            AL   EMERGENCY MNGR

            TRAIN DERAILED AT MORTAR CREEK DUE TO WASHED OUT TRAIN
            TRACKS. COUNTY ROAD 64 UNDER WATER FOR ONE-EIGHTH MILE.

&&

MROSE
Local storm report, Sep 19, 9:34 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
934 AM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      4 WNW HILLABEE CREEK    33.09N 85.95W
09/19/2009                   TALLAPOOSA         AL   EMERGENCY MNGR

            MARTIN ROAD HAS BEEN CLOSED DUE TO WATER RUNNING OVER THE
            ROAD. RED BARN RD HAS ALSO BEEN CLOSED.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:01 PM CDTFlash Flood WarningBMXTuscaloosa96 min
Sep 18, 7:18 PM CDTAreal Flood AdvisoryBMXLamar117 min
Sep 18, 7:29 PM CDTFlash Flood WarningBMXLamar2 hr
Sep 18, 7:36 PM CDTAreal Flood AdvisoryBMXFayette, Walker114 min
Sep 18, 8:01 PM CDTFlash Flood WarningBMXFayette3 hr
Sep 18, 8:11 PM CDTFlash Flood WarningBMXWalker2 hr
Sep 18, 8:23 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston3 hr
Sep 18, 11:49 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Montgomery56 min
Sep 19, 12:39 AM CDTFlash Flood WarningBMXAutauga, Elmore3 hr
Sep 19, 2:54 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair111 min
Sep 19, 3:20 AM CDTAreal Flood AdvisoryBMXClay, Coosa, Talladega115 min
Sep 19, 5:15 AM CDTAreal Flood AdvisoryBMXClay, Coosa2 hr
Sep 19, 6:33 AM CDTRiver Flood WarningBMXJefferson3 hr
Sep 19, 8:23 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby24 hr
Sep 19, 9:21 AM CDTAreal Flood AdvisoryBMXRandolph3 hr
Sep 19, 11:06 AM CDTFlash Flood WarningBMXChambers, Randolph3 hr
Sep 19, 11:35 AM CDTAreal Flood AdvisoryBMXBibb, Perry3 hr
Sep 19, 12:18 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 19, 12:45 PM CDTFlash Flood WarningBMXBibb, Perry, Shelby3 hr
Sep 19, 3:42 PM CDTFlash Flood WarningBMXAutauga, Bibb, Chilton, Dallas, Perry4 hr
Sep 19, 4:11 PM CDTRiver Flood WarningBMXBibb, Dallas, Perry4 days
Sep 19, 6:04 PM CDTFlash Flood WarningBMXChambers, Lee, Russell3 hr
Sep 19, 6:34 PM CDTFlash Flood WarningBMXBullock, Chambers, Lee, Macon, Russell3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.